Georgia, 2004Flash Flooding and Damaging Wind in Georgia, August 12, 2004
August 12, 2004 · NWS CHS · 3 events in 2 counties and zones
Thunderstorm wind damage and flash flooding occurred in southeast Georgia due to the remnants of Tropical Storm Bonnie.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm wind damage and flash flooding occurred in southeast Georgia due to the remnants of Tropical Storm Bonnie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 12, 4:20 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 12, 4:20 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
520 PM EDT THU AUG 12 2004
.UPDATE...HAVE DECIDED TO DROP LAKE WIND ADVISORY SINCE THE
STRONGEST WINDS SHOULD REMAIN ALOFT.
&&
.SHORT TERM /THIS EVENING AND TONIGHT/...
20Z SURFACE ANALYSIS INDICATED TD BONNIE CENTERED OVER THE PANHANDLE
OF FLORIDA. RADAR IMAGERY SHOWED SHRA/TSRA AHEAD OF THIS FEATURE
WHICH SHOULD MOVE RAPIDLY ACROSS CWFA LATE THIS AFTERNOON AND EARLY
TONIGHT. HEAVY RAINFALL WILL REMAIN A CONCERN BUT WIDESPREAD
FLOODING IS NOT EXPECTED. RAINFALL ACTIVITY SHOULD BECOME MORE
SCATTERED LATE TONIGHT. WINDS SHOULD INCREASE AS THE LOW MOVES
NORTHWARD.
&&
.LAKE WIND...SHRA/TSRA HAVE PRODUCED HIGH WINDS OVER LAKE MOULTRIE
BUT HAVE OTHERWISE DISRUPTED THE PRESSURE GRADIENT. AS THE LOW
APPROACHES FROM THE SOUTH...EXPECT WINDS TO INCREASE THIS EVENING SO
WILL LEAVE LAKE WIND ADVISORY IN PLACE.
&&
.LONG TERM /FRIDAY THROUGH THURSDAY/...
TPC WILL ISSUE A TROPICAL STORM WATCH JUST SOUTH OF THE ALTAMAHA
RIVER THIS AFTERNOON WHICH MAY BE EXTENDED TO TAKE IN OUR GEORGIA
COASTAL COUNTIES AND POSSIBLY SOUTH CAROLINA COUNTIES LATER TONIGHT.
WILL HOLD OFF ON INLAND TROPICAL STORM WATCH ACCORDINGLY.
BASED ON CURRENT HPC TRACK...CHARLEY WILL AFFECT CWFA SOMETIME
STARTING FRIDAY NIGHT AND CONTINUING INTO SATURDAY. EXPECT HEAVY
RAINFALL TO OCCUR WITH HPC INDICATING UP TO 6 INCHES OF RAIN WITH
CHARLEY. SINCE EVENT IS STILL FAR AWAY WILL HOLD OFF ON A FLOOD
WATCH FOR NOW. SEVERE WEATHER WILL AGAIN BE A CONCERN ON SATURDAY AS
PART OF CWFA MAY BE IN THE RIGHT QUADRANT OF THE STORM. TIDAL
DEPARTURES ARE EXPECTED TO BE 2 TO 3 FEET WHICH SHOULD NOT CAUSE
MAJOR PROBLEMS AT ANY LOCATION.
AFTER CHARLEY PULLS AWAY CWFA WILL RETURN TO A DIURNAL PATTERN WITH
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
BONNIE TO CONTINUE TO MOVE NORTHEAST OVERNIGHT. WINDS AND WAVES TO
INCREASE IN THE COASTAL WATERS AS BONNIE MOVES BY AND WILL CONTINUE
WITH A SMALL CRAFT ADVISORY OVERNIGHT AND FRIDAY. IMPACTS FROM
CHARLIE NOT EXPECTED UNTIL FRIDAY NIGHT AND SATURDAY...WITH TROPICAL
STORM FORCE WINDS POSSIBLE IN THE GEORGIA COASTAL WATERS BEGINNING
BETWEEN MIDNIGHT AND 3 AM SATURDAY AND IN THE SOUTH CAROLINA COASTAL
WATERS BEGINNING BETWEEN 3 AND 6 AM. WAVES INCREASE FRIDAY NIGHT AND
BY EARLY AROUND SATURDAY MORNING COULD BE FROM 7 TO 10 FEET IN THE
COASTAL WATERS AND 10 TO 15 FEET IN THE OFF SHORE WATERS. AS CHARLIE
MOVES AWAY FROM THE AREA SATURDAY AFTERNOON AND NIGHT WINDS AND
WAVES WILL DECREASE.
&&
.AVIATION...
LOTS OF SHOWERS AND THUNDERSTORMS THIS EVENING WITH A DECREASING
THREAT AFTER MIDNIGHT. EXPECT MAINLY MVFR CONDITION CIGS TONIGHT
WITH MVFR VSBYS IN THUNDERSTORMS. IMPROVING CONDITIONS ON FRIDAY
BETWEEN BONNIE AND CHARLIE WITH STILL THE THREAT FOR THUNDERSTORMS.
THREAT FOR ISOLATED SEVERE WEATHER EXPECTED INTO THE EVENING HOURS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374.
&&
SCW/EMLAW
Hazardous weather outlook, Aug 12, 5:21 AM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
621 AM EDT THU AUG 12 2004
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-131100-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
621 AM EDT THU AUG 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.TROPICAL WEATHER...TROPICAL STORM BONNIE WILL AFFECT THE AREA TODAY
AND TONIGHT. THE MAIN HAZARD EXPECTED WITH THIS STORM IS THE
POTENTIAL FOR TORNADOES. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL
INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.
.TROPICAL WEATHER...HURRICANE CHARLEY IS FORECAST TO IMPACT THE AREA
FRIDAY NIGHT AND SATURDAY WITH TROPICAL STORM FORCE WINDS AND HEAVY
RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. SEE THE LATEST ADVISORIES
AND STATEMENTS FOR ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 12, 1:51 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG CROSS 33.33N 80.15W
08/12/2004 BERKELEY SC UTILITY COMPANY
POWERLINES DOWN. TIME ESTIMATED.
0130 PM TSTM WND DMG RIDGEVILLE 33.10N 80.32W
08/12/2004 DORCHESTER SC UTILITY COMPANY
POWERLINES DOWN.
&&Local storm report, Aug 12, 1:51 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG CROSS 33.33N 80.15W
08/12/2004 BERKELEY SC UTILITY COMPANY
POWERLINES DOWN. TIME ESTIMATED.
0200 PM TSTM WND DMG RIDGEVILLE 33.10N 80.32W
08/12/2004 DORCHESTER SC UTILITY COMPANY
POWERLINES DOWN. TIME ESTIMATED.
&&Local storm report, Aug 12, 2:12 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
312 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 10 NW GOOSE CREEK 33.08N 80.15W
08/12/2004 BERKELEY SC UTILITY COMPANY
POWERLINES AND TREES DOWNEIS DHW LEBANON AREA.
&&
&$Local storm report, Aug 12, 2:17 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM DOWNBURST 5 NW CROSS 33.38N 80.21W
08/12/2004 BERKELEY SC PUBLIC
TREES DOWN ACROSS MUDVILLE ROAD. LOTS OF PEOPLE REPORTED
REMOVING TREES.
&&Special weather statement, Aug 12, 2:17 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT THU AUG 12 2004
GAZ119-139-141-SCZ048-051-121945-
BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-COASTAL LIBERTY-COASTAL
MCINTOSH-
317 PM EDT THU AUG 12 2004
...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BEAUFORT
COUNTY...MCINTOSH COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH
345 PM EDT...
AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES SOUTH OF RIDGELAND TO 22 MILES SOUTHEAST OF SAVANNAH TO 11
MILES EAST OF DARIEN...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PRITCHARDVILLE...JASPER...GOLDEN ISLES...DAUFUSKIE ISLAND...
CHELSEA...MYRTLE ISLAND...BRIGHTON BEACH...BLUFFTON...TYBEE ISLAND
AND SAVANNAH BEACH THROUGH 345 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 12, 5:10 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT THU AUG 12 2004
GAZ087-088-099>101-115-118-119-SCZ040-042>045-047>051-122230-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL CHATHAM GA-COASTAL COLLETON SC-
COASTAL JASPER SC-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND CHATHAM GA-INLAND COLLETON SC-INLAND JASPER SC-JENKINS GA-
SCREVEN GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...MCCLELLANVILLE...METTER...MILLEN...
MONCKS CORNER...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
610 PM EDT THU AUG 12 2004
...TORNADO WATCH HAS EXPIRED...
THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA
AND MUCH OF ADJACENT SOUTHEAST GEORGIA HAS EXPIRED. WIDESPREAD RAIN
AND A FEW THUNDERSTORMS WILL CONTINUE THIS EVENING BUT THE THREAT FOR
TORNADOES HAS ENDED.
AUSTIN
Thunderstorm Wind, Liberty
- When
- August 12, 6:10 PM EST to 6:15 PM EST
- Where
- Liberty County, Riceboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.733, -81.433
Thunderstorm winds knocked down trees and power lines.
Flash Flood, Liberty
- When
- August 12, 6:50 PM EST to 8:00 PM EST
- Where
- Liberty County, Gum Branch
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.807, -81.456 (the zone’s center; the record gives no point)
Radar estimated around 4 inches of rain in just over an hour. This caused several roads to be closed including Highway 196, Live Oak Church Road, and Curtis Road.
Flash Flood, Chatham
- When
- August 12, 7:30 PM EST to 8:00 PM EST
- Where
- Chatham County, Savannah
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.974, -81.092 (the zone’s center; the record gives no point)
Radar estimated around 4 inches of rain across parts of the county in around 1 hour. Flooding was reported in the Windsor Forest area and high water approached some homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, August 12, 20043 injured · $1.5 million · F1 · 9 events
- Tornado and Flood in Virginia, August 12, 20041 injured · $775,000 · F1 · 3 events
- Flash Flood and Hail in New Mexico, August 12 to 13, 20041 injured · $750,000 · 1 in hail · 6 events
- Tornado in Florida, August 12, 2004F2 · 1 event
- Flash Flood in Pennsylvania, August 12 to 13, 2004$1.0 million · 1 event
- Tornadoes and Hail in Texas, August 12, 2004$625,000 · F0 · 8 events
- Hail and Damaging Wind in Texas, August 12, 2004$181,000 · 2.75 in hail · 25 events
- Flash Flood in New York, August 12, 2004$500,000 · 1 event
- Tornadoes and Flash Flooding in North Carolina, August 12, 20044 injured · F1 · 7 events
- Tropical Storm in Florida, August 12, 2004$100,000 · 14 events
- Hail and Damaging Winds in Oklahoma, August 12, 2004$82,000 · 1.75 in hail · 18 events
- Lightning Strike in Massachusetts, August 12, 2004$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422608, 5422609, 5422610.